MAUDE Adverse Event Report: ARTHREX, INC. BIOCOMP-TENO SWIVELOCK, 6.25 X 15, VE5; SCREW, FIXATION, BONE

ARTHREX, INC. BIOCOMP-TENO SWIVELOCK, 6.25 X 15, VE5; SCREW, FIXATION, BONE
Model Number BIOCOMP-TENO SWIVELOCK, 6.25 X 15, VE5
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/14/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The device was reported to have been discarded.The root cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
It was reported that bonesync, abs-3103, was being used in an ankle case.The patient had a previous calcaneal fracture, that was again refractured at the insertion site of the achilles tendon.The large fragment was pinned and patient returned for repair of the achilles¿ tendon.Patient has a history of smoking.After insertion of the first anchor of the speedbridge implant system, the anchor pulled out due to very poor bone quality.The surgeon increased the size of the anchor to a 5.5 swivelock, but ultimately, it still pulled out.At this point, the rep recommended the use of bone sync.After quick approval from the facility, the rep retrieved 3cc of bonesync, abs-3103.He reviewed the indications and technique provided by arthrex and after discussing with the doctor and due to time sensitivity (patient was on the table for an hour and a half at this point), surgeon decided to use room temperature saline instead of blood - both indicated and viable solutions to use when mixing with the bone cement powder.Surgeon mixed 3cc of bonesync with 2.8cc of saline (2.6cc for faster setting, 2.8cc for facilitated mixing requiring a slightly longer set time).Rep who was present stated the surgeon followed the technique guide steps for mixing and mixed for 35 seconds in the syringe (technique states 30-45 seconds).The solution looked well mixed, homogenous with great consistency.Surgeon attached a 10.5g delivery cannula and injected into the 4 predrilled sites (2 proximal holes and 2 distal holes) within 2 minutes of mixing.Solution delivered very nicely, filling each hole completely and using the back of a tissue elevator to flatten the surface.Surgeon squeezed some of the remaining solution onto the back table as a ¿test¿ subject to observe the hardening process.They waited 6 minutes after injection, and when testing the surface of the solution in the hole, it was still very paste like.The surgeon checked at 10 minutes, same consistency.Surgeon let it sit for 30 minutes and the solution did not harden as anticipated.The solution on the back table became brittle and crumbled, instead of maintaining a hard consistency.The surgeon then attempted to insert an anchor into the proximal lateral hole, but there was a very subtle squeak with the last 2 turns of the anchor, suggesting that there was inadequate fixation as compared to the usual, loud squeaking sound when encountering great fixation into bone, and eventually pulled out.The proximal medial anchor actually had decent bite though.The surgeon attempted to replace the proximal lateral row anchor with a mitek 6.5 metal anchor, but even that pulled out with the very bad quality of bone.Surgeon then attempted to put in distal row anchors.The distal medial anchor stayed with adequate, but subpar fixation.The distal lateral anchor pulled out.Surgeon then increased to a 6.25mm swivelock, and that pulled out.Running out of options, the surgeon decided to fixate the lateral side of the tendon using a bone tunnel in the calcaneus and suture, but even the suture pulled through the bone! sales rep who was present stated there was unbelievably poor bone quality.The sales rep states the surgeon followed the technique step by step from the arthrex website, as the sales rep had read out loud to the doctor and staff.

Brand Name
BIOCOMP-TENO SWIVELOCK, 6.25 X 15, VE5
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key9438176
Report Number1220246-2019-01461
Device Sequence Number3623055
Product Code HWC
UDI-Device Identifier00888867233980
UDI-Public00888867233980
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K051726
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Model NumberBIOCOMP-TENO SWIVELOCK, 6.25 X 15, VE5
Device Catalogue NumberAR-1562CDS
Device Lot Number10221226
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2019
Initial Report FDA Received Date12/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;